Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rapid Graying of hair and wasting in AIDS
Apr 4, 2014

PLEASE HELP: I exercised/lift frequently approx 4 times per week and maintained a noticeably muscular body. over the course of a few months i saw slight changes ("flattening") in the maxillary area of the checks. Then afterwards, I noticed that my face and neck had gotten thinner. Followed by rapid muscle mass loss.Long story short. Over a period of about a month I noticed drastic muscle loss, first in my face (mostly maxillary check area), then neck and my majorly in my legs/arms and my butt is pretty much gone. In addition to rapidly graying hair and thinning hair. I've had no other "medical issues" or "symptoms" par say other than allergies. Due to the VERY DRASTIC changes in my body, I decided to go get tested last month February 2014 and was sure (so I thought) that my results would be negative. Unfortunately I tested positive. Just got my results back for my hiv doctor and was given an AIDS diagnoses. Cd4 of 150 and VL of 100,000+ Everything else that they ran in my initial labs came back okay (within range). Nor do I have any other STD's. Outside of the major muscle mass loss, constant fatigue/sleepy, brain fog, frequent urination, graying and thinning hair; I'm okay. I was prescribed Stribild and Bactrium. Today would make a week that I've been taking meds.

My question is: 1. My hair is rapidly graying and thinning (started before meds). I'm in my mid 30's and have always been told that I look much younger than my age. When I brought it up to my doctor. she really didn't address the concern. What could be the causes of this? 2. will my mass loss return after my numbers are better? Esp. In my face, butt and extremities. I've noticed changes in my poop. (hope that's not too graphic but I hope it helps in figuring out whats wrong with me). but i'm noticing changes to my physical appearance almost daily.

I'm still "keeping" up with my workout regain but my body doesn't respond. And I'm loosing strength. After leaving the gym my body doesn't have that "pump" and it feels like I hadn't even lifted. I'm eating 3 meals per day along with 2 protein shakes per day to compensate for the weight loss. Even with the increased protein intake my weight has plateau and size in muscle mass is unchanged/still wasting. The changes to my physical appearance is becoming extremely taxing on my mental state.

Response from Dr. Henry

Untreated AIDS can cause many of the symptoms you have experienced. Accompanying factors can include low testosterone, vitamin D deficiency, gut malfunction and others. Clinical improvement after starting effective medications can be slow and complicated by the existance of other factors (see list above) that may need to be evaluated and addressed. KH



Previous
Dolutegravir fail
Next
Yellow fever vaccine and Complera

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement